Reply To: Medication side effects

Home Welcome to the ADDitude Forums For Parents Treating Your Child Medication side effects Reply To: Medication side effects

#99004
joanmflood
Participant

As a Mom of ADHD children and a physician, I have some comments. First off, when kids are on and off meds (summers, weekends), they often have more side effects so resuming meds in September or on Monday mornings typically causes the issues described in these 2 children. The other issue is that children get the notion that they don’t “need” their meds and often fight the resumption of meds – a problem that worsens as they become teens when they need management of their ADHD more than ever. Many children will complain of symptoms that they may not actually have to push parents to stop their meds. In these children, I’m sure the resumption of meds is the cause of their queasiness but give it time and it will settle – start at a lower dose and don’t stop meds on weekends – ADHD exists 365 days a year not just on school days.

September is not a good month to be unmedicated when new routines and learning are being established. Kids often start the year well as it is novel and interesting but as they get into their learning phase, they lag behind and it is often November before it is picked up so have them start out with their attention and focus at their best.

I encourage my patients to talk to me about making med changes. I would rather children take a reduced dose of meds during the summer and weekends then stop altogether – in the long run, they are better. When it is time to see how a child will do off meds, it is better to do that at a time of year when the child is in school and one can really monitor their performance off and on. Let the school know their meds are being adjusted – you don’t have to say stopped – and then get teacher feedback and stay in close touch with their school/coaches/daycare/whatever to see how they manage.